Based on information from oral overdoses of other nonsteroidal anti-inflammatory drugs (NSAIDs), an overdose of diclofenac may lead to vomiting, throat pain, and drowsiness. The specific effects of an overdose would vary depending on how much of the medication was taken and whether it was mixed with other substances. Treatment may involve inducing vomiting, "pumping the stomach," or supportive care.
Can You Take Too Much Diclofenac?
Diclofenac is a prescription medication approved to treat a variety of different medical conditions. It is a nonsteroidal anti-inflammatory drug (NSAID). As with most medications, it is possible to take too much diclofenac. The specific effects of an overdose could potentially be dangerous but would vary, depending on a number of factors, including the diclofenac dosage, how it was taken, and whether it was taken with any other medications or substances.
Effects of a Diclofenac Overdose
Based on information from oral overdoses of other nonsteroidal anti-inflammatory drugs (NSAIDs), a diclofenac overdose might cause the following symptoms:
- Nausea and vomiting
- Throat or upper chest pain
- Ulcers or bleeding of the digestive tract
- High blood pressure
- Kidney failure
- Slow or irregular breathing
Because only a small percentage of diclofenac is absorbed though the skin (when diclofenac skin products, such as gels or patches, are used), it is expected that these products are less likely to cause overdose symptoms, unless they are taken by mouth, of course (as might happen with children or pets).
Because of the risk of accidental overdose, be sure to keep diclofenac (and all other medications) out of the reach of children and pets.